North Carolina, 2008

Hail in North Carolina, April 12, 2008

April 12, 2008 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm produced large hail across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm produced large hail across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 12, 3:53 PM EST, 9 minutes earlier.

Area forecast discussion, Apr 12, 3:53 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 PM EDT SAT APR 12 2008

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE REGION THROUGH EARLY THIS
EVENING....PUSHING OFFSHORE OVERNIGHT. AN UPPER LEVEL DISTURBANCE
WILL MOVE ACROSS THE MID ATLANTIC SUNDAY AND SUNDAY
NIGHT...FOLLOWED BY LOW PRESSURE STALLING WELL OFF THE COASTAL
CAROLINAS MONDAY THROUGH TUESDAY. HIGH PRESSURE BUILDS BACK OVER
THE EAST COAST BY WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
FURTHER CANCELLATION OF SVR WATCHES...LMTG THEM TO JUST XTRM SE VA
AND CSTL NE NC. WATCH 201 SET TO EXPIRE AT 6 PM...202 LIKELY WL GO
BY 8 PM.

EARLY AFTERNOON ANALYSIS DEPICTS COLD FRONT JUST NOSING INTO THE
OUR EASTERN PIEDMONT COUNTIES AS OF 4PM. PRECIP SHOULD CONTINUE TO
TAPER OFF FROM NW TO SE. IN COLLABORATION WITH SPC...TRIMMED BACK
WW201...AND EVENING CREW WILL LKLY BE ABLE TO DO SOME MORE
TRIMMING TO IT AND WW202 FOR NE NC WITHIN THE NEXT HOUR OR SO.

OTW...DOWNSLOPE FLOW DID AS EXPECTED AND SCOURED OUT A LOT OF OUR
PRECIP THIS AFTN (ESP W OF I-95). AM EXPECTINGCONVECTION TO
CONTINUE OVER FAR SE COUNTIES...AND FRONT AND TD BNDRY COULD SERVE
TO FIRE UP A FEW ADDITIONAL THUNDERSTORMS OVER THIS AREA THROUGH
EARLY EVENING.

SKIES SCT OUT THIS EVENING OVER THE WEST AND BY LATE TONIGHT OVER
THE SE. CUT OUT POPS AFTER MIDNIGHT IN THE SE GIVEN CURRENT
SAT/RADAR TRENDS. OTW GENLY PARTLY CLDY CONDITIONS OVERNIGHT...LOWS
U40S/L50S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
SUNDAY WILL BE DOMINATED BY UPPER COLD POOL TRACKING ACRS THE
REGION. GOOD MODEL AGREEMENT IN SLOWING DOWN 850 BNDRY A BIT...AND
AS A RESULT LOOK FOR SKIES TO INITIALLY BE PTLY OR EVEN MSTLY
SUNNY IN THE ERLY MORNING. BY LATE MRNG/AFTN...STEEP LAPSE RATES
AND DEEP LAYER NW FLOW SHOULD ALLOW FOR SKIES TO BECOME CLOUDY
AND HAVE STUCK WITH 30 POP FOR AFTN SHWRS NRN 1/2 (20 POP S 1/2) FOR
THE AFTN. TEMPS WILL WARM TO ARND 60 NORTH/MID 60S SOUTH BUT WILL
STEADY OR EVEN DROP A FEW DGRS IN THE AFTN W/ INCRSG CLOUD
CVR/EVAP COOLING OF INITIALLY DRY AIRMASS. CONTINUED 30 POP
(SHRAS) TOMORROW NGT...WITH LOWS INTO UPR 30S N TO MID 40S S.

MONDAY...MODELS CONTINUE TO DEPICT N FLOW (AS OPPOSED TO NW). AS
STATED IN PRVS FORECAST PACKAGES...WHILE THIS WOULD INDICATE
LITTLE (ANY) IN THE WAY OF QPF...STILL VERY HESITANT TO ELIMINATE
SHRA MENTION. MODEL SOUNDINGS STILL SHOW PLENTY OF LLVL
MOISTURE...SO AT THE MINIMUM THINKING PLENTY OF CLDS AND SCT
SHRAS/DZ (LTL/NO QPF) IS A GOOD BET THRU MIDDAY MONDAY BEFORE WE
CAN CLR OUT ON THE BACK SIDE OF THE DEPARTING UPR TROF. HIGH TEMPS
WILL BE COOL EVEN IF THE SUN DOES PEEK OUT IN AFTN...MID 50S
 SHOULD JUST ABOUT DO IT INLAND...NEAR 50 ERN SHORE/COASTAL ZNS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
LONG TERM CHARACTERIZED BY A GOOD AMOUNT OF FORECAST UNCERTAINTY.
FORECAST CHALLENGES INCLUDED DIAGNOSING PRECIP CHANCES IN THE FIRST
HALF OF THE PERIOD.

LINGERED POPS EARLY ON MONDAY NIGHT IN THE FAR SE...CLRING OUT ERY
TUE...AS UPR TROF AXIS PUSHES FARTHER OFFSHORE. BOTH THE
GFS/ECMWF SHOW DEEP RIDGE AXIS RAPIDLY PROPAGATING EASTWARD
TUESDAY...ALLOWING FOR GOOD DRYING TUE-THU. TEMPS AGAIN APPEAR
UPWARDS OF 7-10F BELOW NORMAL ON TUESDAY...OR MID/UPPER 50S FOR
MOST...WITH THE COOL NORTHERLY FLOW AND THUS NEGLIGIBLE WARMING
VIA DOWNSLOPE. ON TOP OF THAT...CONDITIONS AGAIN APPEAR TO BE
CONDUCIVE FOR FROST/ TUE NIGHT/EARLY WED...WITH THE
CLEARING SKIES...COOL/DRY AIRMASS IN PLACE...AND SFC RIDGE AXIS
NUDGING INTO AT LEAST WRN SXNS OF THE REGION BY 12Z WED PER BOTH
THE GFS/ECMWF. ONLY CAVEAT WL BE LOCATION OF THE SFC HIGH (TOO FAR
TO THE SOUTH) WHICH COULD KEEP MUCH OF AKQ CWA FROM AN EARLY
SEASON FROST. PLENTY OF TIME FOR FUTURE SHIFTS TO MONITOR THIS.

TEMPERATURES MODERATE FOR MID TO LATE WEEK...AS UPR RIDGE BUILDS IN
FROM THE WEST (WITH SFC HIGH SETTING UP TO OUR SOUTH)...AND
GRADUALLY WARMS RGN TO NEAR...THEN EVENTUALLY ABOVE SEASONAL
VALUES BY THU/FRI. GIVEN LOCAL THICKNESS TOOL OUTPUT...FORECAST
MAX T MAY WELL NOT BE WARM ENOUGH FOR HIGHS ON FRIDAY...BUT
TRENDED UPWARDS ONLY SLIGHTLY FOR NOW.

NEXT PCPN CHC COMES WITH NEXT FROPA BY LTR SATURDAY...WITH A CHC
FOR SHRAS BY SATURDAY.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
PERIODIC MVFR THIS AFTN/EVENING WITH POTENTIALLY SEVERE TSRA
ACROSS FAR SE VA/NE NC...STORMS ARE OVER FOR RIC. PER SVR WATCHES
EXPECT TSRA/SHRA AT PHF/ORF/SBY THROUGH 22Z AND AT ECG UNTIL 00Z.
DURING HEAVIEST PRECIP RAIN WILL APPROACH IFR VSBYS WITH MVFR
CIGS. SW WINDS 15 TO 20 KTS GUSTING TO 25 KTS...30 KTS AT
ORF...THROUGH 23Z. WINDS HIGHER DURING STORMS.

CONDS IMPROVE AFTER 00Z WITH DOWNSLOPING WESTERLY FLOW KEEPING THE
AREA IN VFR THROUGH THE DAY SUN.

&&

.MARINE...
SCA HEADLINES (AS WELL AS SVR TSTRM WATCH) CONTS INTO THE EVENING.
WILL HAVE TO WATCH SCNDRY TROF AS IT CROSSES THE WTRS LATE TONITE.
LTST GUIDANCE ACTUALLY LIGHTENS THE WNDS AFTR 06Z. PLAN ON XTNDG
SCA HEADLINES THRU 1 AM TO ACCOUNT FOR THE PTNTL FOR WNDS UP TO 20
KTS PER A SLOWER MOVMNT IN FRNTL BNDRY.

WILL HAVE LULL IN WNDS ON SUNDAY AS WEAK RIDGE MOVES OVRHD. N WNDS
BEGIN TO INCRS BY LATE IN THE DAY AS STRNGR HIGH PRS BUILDS INTO ERN
SEABOARD. WILL HOLD OFF ON ANY SECOND SCA HEADLINE WITH THIS PACKAGE.
XPT SCAS TO GO UP SUNDAY NIGHT AND CONT INTO MON AS P-GRDNT TIGHENS
ALLOWING FOR A DECENT (AND SOMEWHAT PROLONGED) NRLY SURGE OF SCA
WNDS. SCAS CUD XTND BEYOND MON DEPENDING ON THE EFFECT OF ANY CSTL
SYSTM THAT DVLPS IN THE GULF STREAM.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EDT SUNDAY FOR ANZ630>633-650-
     652-654-656-658.

&&

SYNOPSIS...MAM
NEAR TERM...ALB/MAM
SHORT TERM...LKB/MAM
LONG TERM...MAM/MPR
AVIATION...BAJ
MARINE...MPR
Hazardous weather outlook, Apr 12, 3:51 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
451 PM EDT SAT APR 12 2008

ANZ630>632-650-652-654-132100-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
451 PM EDT SAT APR 12 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-060>094-096-099-100-132100-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-SUFFOLK-ACCOMACK-NORTHAMPTON VA-
451 PM EDT SAT APR 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ095-097-098-132100-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
451 PM EDT SAT APR 12 2008

...SEVERE THUNDERSTORM WATCH 201 IN EFFECT UNTIL 6 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ656-132100-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
451 PM EDT SAT APR 12 2008

...SEVERE THUNDERSTORM WATCH 201 IN EFFECT UNTIL 6 PM EDT THIS
AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH
   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ633-658-132100-
CURRITUCK SOUND-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
451 PM EDT SAT APR 12 2008

...SEVERE THUNDERSTORM WATCH 202 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH
   SMALL CRAFT ADVISORY

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ012>014-132100-
NORTHAMPTON NC-HERTFORD-GATES-
451 PM EDT SAT APR 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ015>017-030>032-102-132100-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-
451 PM EDT SAT APR 12 2008

...SEVERE THUNDERSTORM WATCH 202 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Apr 12, 10:14 AM EST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1114 AM EDT SAT APR 12 2008

VAZ063-064-067-068-070>078-080-082-083-085-121615-
AMELIA VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE
VA-ESSEX VA-HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM
VA-LANCASTER VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-NOTTOWAY
VA-RICHMOND VA-WESTMORELAND VA-
1114 AM EDT SAT APR 12 2008

...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRIGNIA...

AT 1114 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM ASHLAND TO 15 MILES SOUTHWEST OF
MANNBORO...OR FROM ASHLAND TO BLACKSTONE...MOVING NORTHEAST AT 75
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  MANGOHICK AROUND 1120 AM EDT...
  BEULAHVILLE AROUND 1125 AM EDT...
  DOWNTOWN RICHMOND AROUND 1125 AM EDT...
  OWENTON AROUND 1130 AM EDT...
  MOUNT LANDING AROUND 1135 AM EDT...
  NAYLORS BEACH AROUND 1140 AM EDT...
  ETHEL AROUND 1145 AM EDT...

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

ALB
Special weather statement, Apr 12, 11:21 AM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1221 PM EDT SAT APR 12 2008

MDZ023-VAZ073-077-078-084>086-090-091-099-100-121715-
ACCOMACK VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-LANCASTER
VA-MATHEWS VA-MIDDLESEX VA-NORTHAMPTON VA-NORTHUMBERLAND VA-SOMERSET
MD-YORK VA-
1221 PM EDT SAT APR 12 2008

...STRONG THUNDERSTORMS INTO EAST CENTRAL VIRGINIA...

AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY SOLID LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTHWEST OF
KILMARNOCK TO 9 MILES WEST OF WILLIAMSBURG...OR FROM 5 MILES
SOUTHEAST OF ROBLEY TO 5 MILES EAST OF CLAREMONT...MOVING EAST AT 65
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  FAIR PORT AROUND 1230 PM EDT...
  GLOUCESTER COURTHOUSE AROUND 1235 PM EDT...
  DELTAVILLE AROUND 1240 PM EDT...
  MATHEWS AROUND 1245 PM EDT...
  NEW POINT COMFORT AROUND 1250 PM EDT...
  EXMORE AROUND 105 PM EDT...

WIND GUSTS TO 45 TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

ALB
Special weather statement, Apr 12, 2:00 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT SAT APR 12 2008

VAZ092>098-122000-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SOUTHAMPTON VA-SUFFOLK VA-VIRGINIA BEACH VA-
300 PM EDT SAT APR 12 2008

...THUNDERSTORMS APPROACHING HAMPTON ROADS...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS...PRODUCING LOCALLY HEAVY RAINFALL...FROM 7
MILES SOUTHWEST OF SMITHFIELD TO COURTLAND...MOVING EAST AT 50 MPH.
THE THUNDERSTORMS WILL BE NEAR...
  ISLE OF WIGHT AROUND 305 PM EDT...
  WALTERS AROUND 310 PM EDT...
  WINDSOR AROUND 315 PM EDT...
  WILLS CORNER AROUND 320 PM EDT...
  MAGNOLIA AROUND 325 PM EDT...
  WILROY AROUND 330 PM EDT...

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS.

44
Special weather statement, Apr 12, 2:17 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
317 PM EDT SAT APR 12 2008

NCZ012>017-030>032-VAZ097-098-122015-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-HERTFORD
NC-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC-VIRGINIA BEACH
VA-WESTERN CURRITUCK NC-
317 PM EDT SAT APR 12 2008

...THUNDERSTORMS MOVING INTO NORTHEAST NORTH CAROLINA...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM RICH SQUARE TO 42 MILES SOUTHWEST OF RICH
SQUARE...OR FROM RICH SQUARE TO 12 MILES SOUTH OF ROCKY
MOUNT...MOVING EAST AT 60 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...
  AULANDER AROUND 325 PM EDT...
  AHOSKIE AROUND 330 PM EDT...
  GATESVILLE AROUND 340 PM EDT...
  SUNBURY AROUND 350 PM EDT...
  WINDSOR AROUND 355 PM EDT...
  WINFALL AROUND 410 PM EDT...

WIND GUSTS TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

RAINFALL RATES OF UP TO ABOUT 1 INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS.

ALB
Special weather statement, Apr 12, 3:23 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 PM EDT SAT APR 12 2008

NCZ013>017-030>032-102-VAZ098-122115-
BERTIE NC-CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-GATES NC-HERTFORD
NC-PASQUOTANK NC-PERQUIMANS NC-VIRGINIA BEACH VA-WESTERN CURRITUCK
NC-
423 PM EDT SAT APR 12 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST NORTH CAROLINA...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF RYLAND...OR ABOUT 13 MILES
NORTHEAST OF WINDSOR...MOVING NORTHEAST AT 55 TO 60 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR MILL CROSSROADS AT 430 PM EDT...TYNER AT
435 PM EDT...BELVIDERE AT 440 PM EDT...NICANOR AT 445 PM
EDT...MORGANS CORNER AT 450 PM EDT...BURNT MILLS AT 455 PM EDT.

WIND GUSTS UP TO 40 MPH AND SOME SMALL HAIL WILL BE POSSIBLE WITH
THIS STORM. ALSO...RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS.

44

The radar

The Norfolk radar (KAKQ), 108 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Currituck

When
April 12, 4:02 PM EST
Where
Currituck County, 2 mi S of Currituck
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.421, -76.020

Nickel Hail was reported on Bells Island Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95966.